The SSRIs (selective serotonin reuptake inhibitors), which include Prozac, are often prescribed to the elderly to help them cope with their depression - but a new study has discovered they are the cause of symptoms that had been blamed on the ageing process.
The drugs quickened death, caused a stroke, a fall or fracture, triggered an epileptic fit and hyponatraemia (high salt levels in the blood), researchers from the University of Nottingham have discovered.
The researchers made the discovery after they analysed the health recods of 60,746 patients aged 65 and older who had recently been diagnosed with depression. Of these, 89 per cent had an antidepressant drug and 57 per ent of these were for an SSRI.
The SSRI drugs most likely to cause an adverse reaction were trazodone, mirtazapine and venlafaxine, and the risks were highest in the first 28 days of starting the drug and the 28 days after finishing drug treatment.
(Source: British Medical Journal, 2011; 343: d4551).